Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 14, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 4, 2008, 6:14 AM HST for Hawaii County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 4, 2008, 6:14 AM HST (16:14 UTC)
- Expired
- Feb 4, 2008, 12:15 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 4.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 041615
FFWHFO
HIC001-041915-
/O.NEW.PHFO.FF.W.0014.080204T1614Z-080204T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
614 AM HST MON FEB 4 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 915 AM HST
* AT 606 AM HST...RADAR SHOWED MODERATE TO HEAVY RAIN OVER
HAMAKUA...HILO...PUNA AND KAU DISTRICTS. THE AREA OF RAIN WAS
NEARLY STATIONARY. THERE ARE NO SIGNS THAT THE RAIN WILL DIMINISH
ANYTIME SOON.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEPEEKEO...PAPAIKOU...PAHOA...PAAUILO...OOKALA...LAUPAHOEHOE...
KEAAU...KAPOHO...HONOMU...HAWAIIAN PARADISE PARK...HAWAIIAN
BEACHES...HAKALAU...GLENWOOD AND MOUNTAIN VIEW.
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1919 15521 1921 15530 1914 15541 1888 15565
1900 15576 1958 15544 2011 15540 1978 15497
1947 15475
$$
POWELL1 follow-up statement
000
WGHW50 PHFO 041914
FFWHFO
HIC001-042215-
/O.EXT.PHFO.FF.W.0014.000000T0000Z-080204T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
911 AM HST MON FEB 4 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 1215 PM HST
* AT 906 AM HST...RADAR SHOWED MODERATE TO HEAVY RAIN OVER
HAMAKUA...HILO...PUNA AND KAU DISTRICTS. THE AREA OF RAIN WAS
NEARLY STATIONARY. THERE ARE NO SIGNS THAT THE RAIN WILL DIMINISH
ANYTIME SOON.
* AT 910 AM HST...THE HONOLII STREAM GAGE CONTINUES TO SHOW THAT
STREAM REMAINS ABOVE FLOOD STAGE.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEPEEKEO...PAPAIKOU...PAHOA...PAAUILO...OOKALA...LAUPAHOEHOE...
KEAAU...KAPOHO...HONOMU...HAWAIIAN PARADISE PARK...HAWAIIAN
BEACHES...HAKALAU...GLENWOOD AND MOUNTAIN VIEW.
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1215 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1919 15521 1921 15530 1914 15541 1888 15565
1900 15576 1958 15544 2011 15540 1978 15497
1947 15475
$$
POWELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 4:00 AM HST, 2 hours 14 minutes earlier.
Area forecast discussion, Feb 4, 4:00 AM HST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST MON FEB 4 2008 .SYNOPSIS... AN UPPER TROUGH WEST OF KAUAI WILL CONTINUE TO SUPPLY MOISTURE AND PRODUCE UNSTABLE CONDITIONS OVER THE ISLANDS THROUGH TONIGHT... AND TO A LESSER DEGREE TUESDAY. THE STRONG SURFACE HIGH FAR NORTHEAST WILL CONTINUE PRODUCING MODERATE TRADE WINDS. WET CONDITIONS WILL CONTINUE OVER THE EASTERN BIG ISLAND FOR AT LEAST ANOTHER DAY. THE ATMOSPHERE WILL SLOWLY BECOME MORE STABLE BY WEDNESDAY. && DISCUSSION... THE UNSTABLE PATTERN PERSISTS WITH AN UPPER TROUGH ABOUT 200 MILES WEST OF KAUAI. ALTHOUGH SHOWERS ARE NOT WIDESPREAD OVER THE MAIN HAWAIIAN ISLANDS THEY WILL CONTINUE PRIMARILY OVER WINDWARD AND MOUNTAIN AREAS DUE TO THE PRESENCE OF THE TRADE WIND FLOW IN THE LOWER LAYERS OF THE ATMOSPHERE. AT TIMES THERE ARE HOWEVER HEAVY SHOWERS OR ISOLATED THUNDERSTORMS WHICH IN MOST CASES PROGRESS ACROSS THE ISLANDS WITHOUT REMAINING LONG ENOUGH OVER ONE AREA TO CAUSE FLOODING PROBLEMS. THE FLOOD WATCH REMAINS IN EFFECT HOWEVER SINCE THE HEAVY SHOWERS MAY REMAIN ANCHORED OVER SOME PARTICULAR AREAS. KAUAI MAY AGAIN SEE THIS PROBLEM OCCUR. A MORE SERIOUS PROBLEM IS THE PERSISTENT RAINFALL ON THE EASTERN BIG ISLAND WHERE THERE IS MORE MOISTURE AVAILABLE IN THE DEEP SOUTHWEST FLOW AND THE BENEFIT OF OROGRAPHIC ENHANCEMENT IN THE TRADE WIND FLOW ON ON THE WINDWARD SIDE. THE SUBTROPICAL BRANCH OF THE JET STREAM IS DIRECTING MOISTURE ONTO THE BIG ISLAND AND ALSO PROVIDING LIFT DUE TO DIFFLUENCE IN THE UPPER ATMOSPHERE. THE UPPER TROUGH PRODUCING THIS UNSETTLED WEATHER GOES THROUGH SEVERAL CHANGES THIS WEEK. A PORTION OF THIS TROUGH LIFTS TO THE NORTH THROUGH TUESDAY COMING TO REST ABOUT 600 MILES TO THE NORTHEAST. THE SOUTHERN PORTION SINKS TO ABOUT 700 MILES TO THE SOUTHWEST. ALL THE WHILE THE STRONG SURFACE HIGH FAR TO THE NORTHEAST WILL MAINTAIN THE TRADES INTO THE SECOND HALF OF THE WEEK. LINGERING COOL TEMPERATURES ALOFT IMPLY SOME INSTABILITY BUT THE ORIENTATION OF THE TROUGH FARTHER TO THE SOUTH SHOULD NOT PRODUCE THE GREAT INSTABILITY THAT PRESENTLY EXISTS. FOR THE PERIOD OF FRIDAY THROUGH THE WEEKEND MODELS DISAGREE ON THE STRENGTH OF THE TROUGH ASSOCIATED WITH AN EASTWARD MIGRATING LOW TO THE NORTH. ADDITIONALLY THE GFS SEEMS TO BE TOO STRONG ON THE UPPER LOW THAT REMAINS TO THE SOUTH OF THE ISLANDS. THEREFORE FORECAST REFLECTS ONLY A GENERAL TRADE WIND PATTERN FOR NEXT WEEKEND. WINTER WEATHER ADVISORY HAS BEEN EXTENDED THROUGH TODAY. THE SMALL CRAFT ADVISORIES OVER THE WINDIER CHANNELS AND SOUTHEAST OF THE BIG ISLAND WILL LIKELY BE EXTENDED THROUGH TUESDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 600 PM HST TODAY FOR ALL ISLANDS. HIGH SURF ADVISORY UNTIL 600 PM HST TODAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. WINTER WEATHER ADVISORY UNTIL 600 PM HST TODAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 600 PM HST TODAY FOR MAALAEA BAY-SOUTH BIG ISLAND WATERS-PAILOLO AND ALENUIHAHA CHANNELS. && HOAG
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 2:49 PM HST | Flash Flood Warning | HFO | Kauai | 9 hr |
| Feb 4, 12:05 AM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
| Feb 4, 3:10 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Feb 4, 3:39 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.